According to the
FDA, approximately 1.3 million people in the U.S. each year are harmed by
some sort of medication error. These errors may dosage mistakes, drug
interactions, or errors in administering the drug. If you suspect a loved
one is suffering from a pharmaceutical error or omission, look for one
or more of the following possible signs:
Atypical occurrence of side effects. If the patient suddenly begins experiencing known side effects from the
drug where none existed before—or if existing side effects become
more intense—the patient might be receiving more than the recommended dose.
Patient receives no benefit or relief, or symptoms get worse. If the administered drug is not having the intended effect, don’t
automatically assume the drug isn’t working; it could be the patient
isn’t receiving enough medicine.
Sudden or unexpected reaction. An acute reaction not matching the drug’s known side effects could
point to an interaction with another drug that the physician might have
failed to consider.
Occurrence of more serious symptoms. Common signs of drug overdose include nausea/vomiting, dizziness, cramps/diarrhea,
excessive drowsiness or seizures. Seek medical help immediately if you
see these or other serious symptoms.
What to do if you believe pharmaceutical error has occurred
If your loved one is suffering severely or is in danger, the first priority
is to get immediate medical help. Be sure to tell the healthcare workers
about the drugs being administered and share your concerns about possible
errors so the doctors can investigate and prescribe treatment that won’t
inadvertently make the problem worse. Once the patient has stabilized,
report the medical error to your state’s public health department.
If you believe the pharmaceutical error was caused by negligence, contact our
D.C. medical malpractice attorneys for a free consultation.